Ask an expert
Question

12 Feb 2004

weight gain on RA medication
I started with Rheumatoid Arthritis three years ago and also stopped smoking 15 months ago. I have put on 13 kg. I battle to lose the weight and I think it may be due to the medication that I am on, i.e. methotrexate, plasmoquin, folic acid, anti-inflammatories. Please help!
Answer 364 views
Expert
DietDoc
DietDoc

01 Jan 0001

Dear Cheryl
Many medications can cause weight gain or prevent weight loss. Discuss this problem with your prescribing dr as it may be possible to adjust the doses or types of medication. You may, however, also have a problem with insulin resistance, so ask the dr to send you for tests. If you should have insulin resistance then I would advise you to consult a clinical dietitian (check the List of Dietitians on this Website or phone 082-593-0276 or send an e-mail to sscharf@nhcltd.com or look in your local telephone directory or Yellow Pages, to find a dietitian in your area). The dietitian will help you by working out a specific diet which takes your RA, potential insulin resistance and overweight into account.
Best regards
DietDoc
The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical examination, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.
Voting Booth
Have you entered our Health of the Nation survey?
Please select an option Oops! Something went wrong, please try again later.
Results
Yes
33% - 9379 votes
No
67% - 19423 votes
Vote